Clostridium difficile (C. difficile) is a bacterium that causes mild to severe diarrhea and intestinal conditions like pseudomembranous colitis (or inflammation of the colon).
When antibiotics destroy a person's good bowel bacteria, C. difficile bacteria can grow. When this occurs, the C. difficile bacteria produce toxins, which can damage the bowel and cause diarrhea. However, some people can have C. difficile bacteria present in their bowel and not show symptoms.
C. difficile is the most frequent cause of infectious diarrhea in Canadian hospitals and long-term care facilities, as well as in other industrialized countries.
C. difficile bacteria and their spores are found in feces. People can get infected if they touch surfaces contaminated with feces, and then touch their mouths. Healthcare workers can spread the bacteria to their patients if their hands are contaminated.
For healthy people, C. difficile does not pose a health risk. The elderly and those with other illnesses or who are taking antibiotics, are at a greater risk of infection.
Using antibiotics increases the chance of developing a C. difficile infection. Antibiotics alter the normal levels of good bacteria found in the intestines and colon. When there are fewer of these good bacteria in our intestines and colon, C. difficile bacteria have the chance to thrive and produce toxins. These toxins can damage the bowel and cause diarrhea. The presence of C. difficile bacteria, together with a large number of patients receiving antibiotics in healthcare settings, can lead to frequent C. difficile outbreaks. In healthcare settings, C. difficile infections can be limited through careful use of antibiotics and strict adherence to infection prevention and control measures.
The Public Health Agency of Canada (PHAC) has developed infection prevention and control guidance on proper hand hygiene and antimicrobial resistance.
Symptoms include watery diarrhea, fever, loss of appetite, nausea, and abdominal pain/tenderness.
As with any infectious disease, frequent hand hygiene is the most effective way of preventing the transmission of healthcare associated infections. Hand washing with soap and water is important during C. difficile outbreaks and is one of the best defences against further spread of the bacteria.
If you do not have access to soap and water, frequent use of alcohol-based hand rubs is encouraged. Most healthcare facilities provide alcohol-based hand rubs at entrances. Be sure to use them, but be aware that they are less effective than washing with soap and water as they do not destroy C.difficile spores.
If you work in or visit a hospital or long-term healthcare facility, wash your hands often preferably with soap and water, especially after using the toilet. Gloves should be worn when caring for a patient with C. difficile infection or if in contact with his/her environment. Use a new pair of gloves when caring for each patient. Be sure to wash your hands with soap and water after removing your gloves.
When antibiotics are prescribed, follow your doctor, pharmacist, or healthcare provider's instructions and the directions on the label. Keep taking the antibiotics as prescribed to kill all of the C. difficile bacteria.
If you have concerns about C. difficile and medication you are currently using, talk to your doctor, pharmacist, or healthcare provider.
In some circumstances, C. difficile can be fatal. C. difficile can cause mild diarrhea, to life-threatening pseudomembranous colitis, bowel perforation, sepsis, and even death.
For people with mild symptoms, no treatment may be required. For more severe cases, medication (like antibiotics) and sometime surgery may be necessary.
People in healthcare settings are most at risk of acquiring this type of infection because C. difficile is often a healthcare-associated infection. These types of infections can be transmitted within a hospital when infection prevention and control measures are not followed.
Those at higher risk include the elderly, people with severe underlying illness, and people taking antibiotics or cancer chemotherapy. In addition, patients taking stomach ulcer drugs, known as proton pump inhibitors, are at increased risk for contracting C. difficile infection.
PHAC publishes infection prevention and control guidelines as a resource for provinces, territories and healthcare organizations. The Agency has helped examine the outbreaks of C. difficile infection in a number of jurisdictions across Canada.
To understand risk patterns and trends in Canada, C. difficile became a reportable disease under national surveillance in 2009, with federal, provincial and territorial agreement. PHAC works closely with our provincial and territorial partners to monitor and control C. difficile infections across Canada.
PHAC leads the Canadian Nosocomial Infection Surveillance Program (CNISP). With the participation of over 50 hospitals, CNISP is a national surveillance system that monitors healthcare associated infections in hospitals across all 10 Canadian provinces. As part of this program, participating hospitals report all cases of C. difficile infections. In addition, every March and April, detailed patient questionnaires and stool samples are collected to understand the strains that are circulating in hospitals and the seriousness of the disease they are causing. As well, periodic surveys are conducted of all hospitals in Canada to get a better understanding of their infection prevention and control practices for C. difficile. All these results are used to inform and improve PHAC's surveillance activities and infection prevention and control guidelines related to C. difficile.
The National Microbiology Laboratory provides reference services to any hospital or provincial public health laboratory requiring assistances in identifying and typing isolates. They also provide assistance to veterinary laboratories to potentially assess zoonotic transmission of toxigenic C. difficile.